Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Arch Dermatol. 1999 May;135(5):553-7.

Systemic toxicity following administration of sirolimus (formerly rapamycin) for psoriasis: association of capillary leak syndrome with apoptosis of lesional lymphocytes.

Author information

  • 1Department of Internal Medicine, University of Michigan Medical School, Ann Arbor, USA. makaplan@umich.edu

Abstract

BACKGROUND:

Sirolimus (formerly rapamycin) is an immunosuppressive agent that interferes with T-cell activation. After 2 individuals with psoriasis developed a capillary leak syndrome following treatment with oral sirolimus lesional skin cells and activated peripheral blood cells were analyzed for induction of apoptosis.

OBSERVATIONS:

A keratome skin specimen from 1 patient with sirolimus-induced capillary leak syndrome had a 2.3-fold increase in percentage of apoptotic cells (to 48%) compared with an unaffected sirolimus-treated patient with psoriasis (21%). Activated peripheral blood T cells from patients with psoriasis tended to exhibit greater spontaneous or dexamethasone-induced apoptosis than did normal T cells, particularly in the presence of sirolimus.

CONCLUSIONS:

Severe adverse effects of sirolimus include fever, anemia, and capillary leak syndrome. These symptoms may be the result of drug-induced apoptosis of lesional leukocytes, especially activated T lymphocytes, and possibly release of inflammatory mediators. Because patients with severe psoriasis may develop capillary leak from various systemic therapies, clinical monitoring is advisable for patients with inflammatory diseases who are treated with immune modulators.

PMID:
10328196
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Silverchair Information Systems
    Loading ...
    Write to the Help Desk